Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 15, NWS Quad Cities, IA

May 25, 20224 counties in Iowa

NWS Quad Cities, IA issued this tornado warning at May 25, 2022, 7:20 PM CDT for 4 counties in Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 7:20 PM CDT (00:20 UTC)
Expired
May 25, 2022, 7:45 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cedar County, IA, Johnson County, IA, Louisa County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

765 
WFUS53 KDVN 260020
TORDVN
IAC031-103-115-139-260045-
/O.NEW.KDVN.TO.W.0015.220526T0020Z-220526T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
720 PM CDT Wed May 25 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northwestern Louisa County in southeastern Iowa...
  Southwestern Cedar County in east central Iowa...
  Southeastern Johnson County in east central Iowa...
  Western Muscatine County in east central Iowa...

* Until 745 PM CDT.
    
* At 719 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Conesville, or 8 miles north of Columbus Junction,
  moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lone Tree and Nichols around 730 PM CDT.
  Saulsbury Bridge Campground around 735 PM CDT.

Other locations in the path of this tornadic thunderstorm include
West Liberty, Atalissa, Muscatine County Fairgrounds, West Branch,
Springdale and Herbert Hoover National Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4135 9118 4138 9143 4170 9141 4164 9106
TIME...MOT...LOC 0019Z 193DEG 33KT 4139 9133 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DC
2 follow-up statements
072 
WWUS53 KDVN 260033
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
733 PM CDT Wed May 25 2022

IAC115-260042-
/O.CAN.KDVN.TO.W.0015.000000T0000Z-220526T0045Z/
Louisa IA-
733 PM CDT Wed May 25 2022

...THE TORNADO WARNING FOR NORTHWESTERN LOUISA COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4146 9126 4146 9142 4170 9141 4167 9124
TIME...MOT...LOC 0032Z 191DEG 32KT 4149 9134 

$$

IAC031-103-139-260045-
/O.CON.KDVN.TO.W.0015.000000T0000Z-220526T0045Z/
Cedar IA-Johnson IA-Muscatine IA-
733 PM CDT Wed May 25 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHWESTERN CEDAR...SOUTHEASTERN JOHNSON AND NORTHWESTERN MUSCATINE
COUNTIES...
    
At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Nichols, or 12 miles south of West Branch, moving
north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Muscatine County Fairgrounds around 740 PM CDT.

Other locations in the path of this tornadic thunderstorm include
West Liberty, West Branch, Springdale and Herbert Hoover National
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4146 9126 4146 9142 4170 9141 4167 9124
TIME...MOT...LOC 0032Z 191DEG 32KT 4149 9134 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DC
364 
WWUS53 KDVN 260040
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
740 PM CDT Wed May 25 2022

IAC031-103-139-260049-
/O.EXP.KDVN.TO.W.0015.000000T0000Z-220526T0045Z/
Cedar IA-Johnson IA-Muscatine IA-
740 PM CDT Wed May 25 2022

...THE TORNADO WARNING FOR SOUTHWESTERN CEDAR...SOUTHEASTERN JOHNSON
AND NORTHWESTERN MUSCATINE COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4146 9126 4146 9142 4170 9141 4167 9124
TIME...MOT...LOC 0039Z 193DEG 33KT 4155 9132 

$$

DC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 25, 6:32 PM CDT, 48 minutes earlier.

Area forecast discussion, May 25, 6:32 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
632 PM CDT Wed May 25 2022

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 215 PM CDT Wed May 25 2022

Large upper trough over the Central to Southern Plains has led to
deep layer warm air advection and WV transport into the Mid and
Upper Mississippi Valley region today, bringing widespread light
to moderate rain. Much of the CWA has picked up 0.25 to 1 inch of
rain since last night, highest in the counties along and west of
the Mississippi River.

So far today, moist adiabatic mid-level profiles have prevented
any potential for lightning locally. The closest lightning per
GLM data has been over south-central Missouri. Otherwise
temperatures this afternoon were seasonable in the 60s and 70s,
but it has become fairly humid with dewpoints in the 60s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 215 PM CDT Wed May 25 2022

Main Message: There is a Marginal risk for severe storms late
this afternoon and evening with the primary threats isolated
damaging wind gusts or a brief spin-up tornado.

Latest CAM guidance has scattered thunderstorms developing across
central Missouri and southern Illinois during the mid afternoon
in a corridor of thinning clouds and increased solar insolation.
There is some uncertainty as to how this broken band of convection
evolves as it heads to the north into eastern Iowa and west-
central Illinois -- it will be largely tied to the degree of
instability that can be realized under the widespread clouds.

The most likely area for a few strong storms is in the counties
along and south of highway 30. As for timing, anticipate
scattered storms to work from southwest to northeast, reaching
the southern two tier of counties between 4 - 7 pm and the I-80 to
hwy 30 corridor between 6 - 10 pm. Forecast soundings have plenty
of shear and low-level instability to support a few brief spin-up
tornadoes, with 0-1 km bulk shear near 20 kts and 0-3 km shear
around 30 kts directed to the NNE; MLCAPE is 500-1000 J/kg and
0-3 km CAPE 50-100 J/kg.

While isolated showers may linger overnight, especially in the
south, attention turns to the potential for areas of fog which
could become locally dense as winds become light and low-level
moisture remains high. Low confidence on the extent of the fog
right now, but it's something will have to monitor later tonight
into early Thursday.

The upper low will shift into southern Missouri on Thursday,
bringing additional chances for showers and thunderstorms across
eastern Iowa and west-central Illinois, mainly during the afternoon
and evening. SPC has a Marginal risk for severe storms, roughly
along and east of a Dubuque to Keokuk line. The primary threats
are isolated damaging winds and hail.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 215 PM CDT Wed May 25 2022

Key messages:

1. Dry conditions begin Friday with a warming trend expected this
weekend.

2. Summer-like weather will be seen next week.

Discussion:

Friday-Saturday...upper low will finally push east into the Ohio
river valley on Friday. A ridge of high pressure will move into the
region Friday bringing dry conditions and seasonable temperatures.
The flow aloft will then turn zonal on Saturday beginning the
warming trend. 850mb temps are progged to rise to 17C on Saturday
and combined with plentiful sunshine will boost temps into the upper
70s and perhaps some low 80s by the afternoon. This will definitely
be a nice day for any outdoor activities during the holiday weekend.

Sunday-Early Next Week...increasing pressure gradient between
departing surface high and a surface low in the Plains will bring an
increase in southerly winds Sunday and Monday. Some gusts over 30
mph will be possible, especially on Monday. These winds will also
advect in even warmer and humid air into the region that will yield
highs in the 80s and low 90s to start the new week. Dewpoints are
progged to reach the middle 60s, which will make it feel summer-like
outside. The GFS continues to show the potential for storms Sunday
afternoon and evening, but is currently an outlier. Slight chance
PoPs are maintained across the far northwest portions of the CWA but
may be able to be removed in later forecasts. Storm track is likely
to remain further northwest of the local area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 623 PM CDT Wed May 25 2022

Poor flying weather is expected for this TAF period as warm front
and storm system moving through the area bring in plentiful
amounts and lift and moisture. Periods of IFR/LIFR visibilities
and ceilings will accompany showers, storms and fog that develop.
Visibilities will improve once the fog lifts Thursday morning,
but IFR/MVFR ceilings will persist through at least the early
afternoon. Additional showers/storms will be possible at KBRL/KMLI
during the afternoon, and have included a PROB30 mention in this
TAF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gross
AVIATION...Speck
Hazardous weather outlook, May 25, 3:33 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
333 AM CDT Wed May 25 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
333 AM CDT Wed May 25 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk for severe thunderstorms across much of
the outlook area this afternoon and evening. The main risk will be
damaging winds with a lower risk of a tornado near a warm front.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible through Thursday evening. Some storms
could be strong Thursday afternoon across far southeast Iowa and
west central Illinois. A slight chance for thunderstorms exists
Sunday and again Tuesday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Haase/Gibbs

In the hours before

Local storm report, May 25, 4:10 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
05/25/2022  M1.08 INCH       CEDAR              IA   CO-OP OBSERVER

            CURRENT RAINFALL. WILL CALL WITH UPDATES.

&&

TJG
Local storm report, May 25, 5:26 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       2 NNE STONE CITY        42.14N 91.33W
05/25/2022  M1.50 INCH       JONES              IA   TRAINED SPOTTER

&&

TJG
Special weather statement, May 25, 5:51 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
551 PM CDT Wed May 25 2022

ILZ002-252315-
Stephenson IL-
551 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of southeastern
Stephenson County through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freeport to near Mount Morris. Movement
was north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Freeport around 600 PM CDT.
  German Valley around 605 PM CDT.

Other locations in the path of these storms include Davis, Rock City
and Ridott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8940 4220 8970 4250 8940
TIME...MOT...LOC 2250Z 198DEG 35KT 4222 8962 4208 8948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, May 25, 5:57 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Wed May 25 2022

IAZ088-089-099-ILZ034-252330-
Hancock IL-Henry IA-Des Moines IA-Lee IA-
557 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of northwestern
Hancock, southeastern Henry, southwestern Des Moines and eastern Lee
Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  West Point around 610 PM CDT.
  Denmark around 615 PM CDT.

Other locations in the path of this storm include Iowa Army
Ammunition Plant, Lowell, West Burlington, Danville, Middletown and
New London.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4045 9127 4049 9150 4098 9144 4093 9109
TIME...MOT...LOC 2257Z 191DEG 38KT 4056 9137

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC
Special weather statement, May 25, 7:16 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
716 PM CDT Wed May 25 2022

IAZ064-065-067-077-078-ILZ015-024-260045-
Mercer IL-Rock Island IL-Washington IA-Muscatine IA-Cedar IA-
Louisa IA-Johnson IA-
716 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of southwestern Rock
Island, northwestern Mercer, Louisa, southwestern Cedar, southeastern
Johnson, eastern Washington and Muscatine Counties through 745 PM
CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conesville to near Grandview. Movement was
north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Fruitland and Eliza around 725 PM CDT.
  Lone Tree and Nichols around 730 PM CDT.

Other locations in the path of these storms include Muscatine and
West Liberty.

This includes Interstate 80 in Iowa between mile markers 246 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4170 9150 4151 9090 4109 9101 4128 9182
TIME...MOT...LOC 0016Z 196DEG 32KT 4138 9143 4126 9109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:16 PM CDTSpecial Weather StatementDVNLouisa, Muscatine, Washington29 min
May 25, 7:41 PM CDTSpecial Weather StatementDVNCedar, Muscatine34 min
May 25, 8:07 PM CDTSpecial Weather StatementDVNScott38 min
May 26, 12:28 PM CDTSpecial Weather StatementDVNVan Buren32 min
May 26, 1:20 PM CDTSpecial Weather StatementDVNScott25 min
May 26, 2:06 PM CDTSpecial Weather StatementDVNScott39 min
May 26, 2:41 PM CDTSevere Thunderstorm WarningDVNClinton, Scott21 min
May 26, 3:34 PM CDTSpecial Weather StatementDVNJones26 min
May 26, 4:21 PM CDTSpecial Weather StatementDVNCedar39 min
May 26, 4:34 PM CDTSpecial Weather StatementDVNJones41 min
May 26, 4:39 PM CDTSpecial Weather StatementDVNJohnson36 min
May 26, 5:53 PM CDTSpecial Weather StatementDVNLee37 min
May 26, 6:28 PM CDTFlash Flood WarningDVNLee, Van Buren4 hr

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.